Alert archive / Indiana / Wind Advisories in 2024
Wind Advisory 1, NWS Northern Indiana
NWS Northern Indiana issued this wind advisory at Jan 11, 2024, 2:27 PM EST for 4 counties in Ohio; 5 counties in Indiana. It took effect at Jan 12, 2024, 4:00 PM EST. It was in force for 27 hr.
The area
The counties it named.
The facts
- Issued
- Jan 11, 2024, 2:27 PM EST (19:27 UTC)
- In effect from
- Jan 12, 2024, 4:00 PM EST
- Expired
- Jan 13, 2024, 7:00 PM EST
- In force
- 27 hr
- Issued by
- NWS Northern Indiana
Counties Adams County, IN, Blackford County, IN, Grant County, IN, Jay County, IN, Wells County, IN, Allen County, OH, Henry County, OH, Putnam County, OH, Van Wert County, OH
The radar
The Northern Indiana radar (KIWX), 101 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1182 m above ground
- 0-6 km bulk shear
- 95 kt
- 0-1 km storm-relative helicity
- 309 m²/s²
- 0-3 km storm-relative helicity
- 443 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
701 WWUS73 KIWX 111927 NPWIWX URGENT - WEATHER MESSAGE National Weather Service Northern Indiana 227 PM EST Thu Jan 11 2024 INZ026-027-032>034-OHZ005-016-024-025-120330- /O.NEW.KIWX.WI.Y.0001.240112T2100Z-240114T0000Z/ Wells-Adams-Grant-Blackford-Jay-Henry-Putnam-Van Wert-Allen OH- Including the cities of Bluffton, Ossian, Decatur, Berne, Marion, Gas City, Upland, Hartford City, Montpelier, Portland, Dunkirk, Napoleon, Deshler, Liberty Center, Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert, Ohio City, Lima, and Spencerville 227 PM EST Thu Jan 11 2024 ...WIND ADVISORY IN EFFECT FROM 4 PM FRIDAY TO 7 PM EST SATURDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...In Indiana, Wells, Adams, Grant, Blackford and Jay Counties. In Ohio, Henry, Putnam, Van Wert and Allen OH Counties. * WHEN...From 4 PM Friday to 7 PM EST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
6 follow-up statements
310 WWUS73 KIWX 120400 NPWIWX URGENT - WEATHER MESSAGE National Weather Service Northern Indiana 1100 PM EST Thu Jan 11 2024 INZ026-027-032>034-OHZ005-016-024-025-121200- /O.CON.KIWX.WI.Y.0001.240112T2100Z-240114T0000Z/ Wells-Adams-Grant-Blackford-Jay-Henry-Putnam-Van Wert-Allen OH- Including the cities of Bluffton, Ossian, Decatur, Berne, Marion, Gas City, Upland, Hartford City, Montpelier, Portland, Dunkirk, Napoleon, Deshler, Liberty Center, Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert, Ohio City, Lima, and Spencerville 1100 PM EST Thu Jan 11 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM FRIDAY TO 7 PM EST SATURDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...In Indiana, Wells, Adams, Grant, Blackford and Jay Counties. In Ohio, Henry, Putnam, Van Wert and Allen OH Counties. * WHEN...From 4 PM Friday to 7 PM EST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MCD
548 WWUS73 KIWX 120937 NPWIWX URGENT - WEATHER MESSAGE National Weather Service Northern Indiana 437 AM EST Fri Jan 12 2024 INZ026-027-032>034-OHZ005-016-024-025-122100- /O.CON.KIWX.WI.Y.0001.240112T2100Z-240114T0000Z/ Wells-Adams-Grant-Blackford-Jay-Henry-Putnam-Van Wert-Allen OH- Including the cities of Bluffton, Ossian, Decatur, Berne, Marion, Gas City, Upland, Hartford City, Montpelier, Portland, Dunkirk, Napoleon, Deshler, Liberty Center, Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert, Ohio City, Lima, and Spencerville 437 AM EST Fri Jan 12 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 PM EST SATURDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...In Indiana, Wells, Adams, Grant, Blackford and Jay Counties. In Ohio, Henry, Putnam, Van Wert and Allen OH Counties. * WHEN...From 4 PM Friday to 7 PM EST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MCD
355 WWUS73 KIWX 122015 NPWIWX URGENT - WEATHER MESSAGE National Weather Service Northern Indiana 315 PM EST Fri Jan 12 2024 INZ026-027-032>034-OHZ005-016-024-025-130600- /O.CON.KIWX.WI.Y.0001.240112T2100Z-240114T0000Z/ Wells-Adams-Grant-Blackford-Jay-Henry-Putnam-Van Wert-Allen OH- Including the cities of Bluffton, Ossian, Decatur, Berne, Marion, Gas City, Upland, Hartford City, Montpelier, Portland, Dunkirk, Napoleon, Deshler, Liberty Center, Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert, Ohio City, Lima, and Spencerville 315 PM EST Fri Jan 12 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST SATURDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...In Indiana, Wells, Adams, Grant, Blackford and Jay Counties. In Ohio, Henry, Putnam, Van Wert and Allen OH Counties. * WHEN...Until 7 PM EST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
581 WWUS73 KIWX 130218 NPWIWX URGENT - WEATHER MESSAGE National Weather Service Northern Indiana 918 PM EST Fri Jan 12 2024 INZ026-027-032>034-OHZ005-016-024-025-131030- /O.CON.KIWX.WI.Y.0001.000000T0000Z-240114T0000Z/ Wells-Adams-Grant-Blackford-Jay-Henry-Putnam-Van Wert-Allen OH- Including the cities of Bluffton, Ossian, Decatur, Berne, Marion, Gas City, Upland, Hartford City, Montpelier, Portland, Dunkirk, Napoleon, Deshler, Liberty Center, Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert, Ohio City, Lima, and Spencerville 918 PM EST Fri Jan 12 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST SATURDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...In Indiana, Wells, Adams, Grant, Blackford and Jay Counties. In Ohio, Henry, Putnam, Van Wert and Allen OH Counties. * WHEN...Until 7 PM EST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and power outages may result. * ADDITIONAL DETAILS...Blowing snow is likely at times which may hamper travel especially over open and rural areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
724 WWUS73 KIWX 130902 NPWIWX URGENT - WEATHER MESSAGE National Weather Service Northern Indiana 402 AM EST Sat Jan 13 2024 INZ026-027-032>034-OHZ005-016-024-025-132130- /O.CON.KIWX.WI.Y.0001.000000T0000Z-240114T0000Z/ Wells-Adams-Grant-Blackford-Jay-Henry-Putnam-Van Wert-Allen OH- Including the cities of Bluffton, Ossian, Decatur, Berne, Marion, Gas City, Upland, Hartford City, Montpelier, Portland, Dunkirk, Napoleon, Deshler, Liberty Center, Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert, Ohio City, Lima, and Spencerville 402 AM EST Sat Jan 13 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...Southwest winds of 25 to 35 mph with gusts to 55 mph. Winds will shift west-southwest at 20 to 30 mph with gusts in the 40 to 50 mph range later this afternoon. * WHERE...In Indiana, Wells, Adams, Grant, Blackford and Jay Counties. In Ohio, Henry, Putnam, Van Wert and Allen OH Counties. * WHEN...Until 7 PM EST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and power outages may result. * ADDITIONAL DETAILS...Blowing snow is likely at times which may hamper travel especially over open and rural areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MCD
784 WWUS73 KIWX 131755 NPWIWX URGENT - WEATHER MESSAGE National Weather Service Northern Indiana 1255 PM EST Sat Jan 13 2024 INZ026-027-032>034-OHZ005-016-024-025-140000- /O.CON.KIWX.WI.Y.0001.000000T0000Z-240114T0000Z/ Wells-Adams-Grant-Blackford-Jay-Henry-Putnam-Van Wert-Allen OH- Including the cities of Bluffton, Ossian, Decatur, Berne, Marion, Gas City, Upland, Hartford City, Montpelier, Portland, Dunkirk, Napoleon, Deshler, Liberty Center, Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert, Ohio City, Lima, and Spencerville 1255 PM EST Sat Jan 13 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph. * WHERE...In Indiana, Wells, Adams, Grant, Blackford and Jay Counties. In Ohio, Henry, Putnam, Van Wert and Allen OH Counties. * WHEN...Until 7 PM EST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this wind advisory went out at Jan 11, 1:14 PM EST, 1 hour 13 minutes earlier.
Area forecast discussion, Jan 11, 1:14 PM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
114 PM EST Thu Jan 11 2024
.SYNOPSIS...
Issued at 527 AM EST Thu Jan 11 2024
A winter storm is expected Friday into Saturday for northwest
Indiana and southwest Michigan. Areas along and south of Highway
24 will see primarily rain on Friday, limiting snow totals. Strong
winds are also expected late Friday night into Saturday with
dangerously cold conditions late Saturday through Wednesday.
&&
.SHORT TERM...(Today and Tonight)
Issued at 527 AM EST Thu Jan 11 2024
Midlevel shortwave is currently pivoting through the area and
associated increase in 285K isentropic ascent is aiding some light
snow. This will be short-lived though as forecast soundings show a
lot of dry air to overcome and an overall stable environment. Given
short duration of modest forcing anticipate less than an inch before
snow tapers off and exits in the next few hours. This could lead to
a few slick spots during the morning commute as pavement temps hover
slightly below freezing but impacts should be limited by marginal
temps and light/scattered snow accumulations. Rest of the short-term
period remains quiet with dry conditions late morning through the
bulk of tonight. Highs climb into the mid/upper 30s with early
overnight lows just below 30F before climbing early Fri morning as
next system approaches.
&&
.LONG TERM...(Friday through Wednesday)
Issued at 527 AM EST Thu Jan 11 2024
-Increased confidence for a more northwest surface low track
yielding mostly rain along/south of US-24 Fri.
-Wind gusts up to 50 mph still expected late Fri night-Sat.
-Very cold Sat night through Wed night with wind chills as low as -
15 to -25F.
Strong surface cyclogenesis still anticipated in the region on Fri
as strong (170+ kt) coupled upper level jet streaks combine with
another deep, negatively tilted trough. Classic treble clef PV
anomaly extending to around 500mb and moving almost directly
overhead. Exact MSLP remains uncertain but will very likely drop
over 24 mb as it moves from the Southern Plains to Michigan 06Z Fri
to 06Z Sat. Copious moisture will be advected northward with PW
values surging to near 1 inch. Forecast soundings indicate reduced
stability above 800mb and very strong and deep isentropic ascent is
also noted through the day on Fri. This will generate nearly 1" of
liquid equivalent 12Z Fri - 00Z Sat.
The million dollar question remains precip types which will be
largely dictated by the exact surface low track. On this front there
is good news in the 00Z guidance which has come into much better
alignment on a track generally running from Monticello to Goshen.
Ensemble guidance is much more tightly clustered in that area than
previous runs and this lines up well with most deterministic
guidance which further increases confidence. The one significant
outlier was the 00Z deterministic Canadian which is significantly
further east than even all of the CMC ensembles and will therefore
be disregarded. 00Z NAM, GFS, and ECMWF now show remarkable
consistency on surface low track. Unfortunately that does not
necessarily equate to a high confidence forecast. Much of the area
will remain right on the edge of rain vs. snow for much of the day
Fri. Heavy rates could help yield a changeover to snow but with some
melting expected during periods of lighter rates. (Surface temps
also likely to surge near 40 in our SE half Fri evening.) Regardless
of melting, snow ratios will be rock bottom given a very deep riming
layer (0 to -10C), very shallow DGZ, and strong winds. Expect a very
wet, "cement" snow which will limit accums. Latest forecast shows a
changeover to all rain in our southern half with rain/snow mix in
the north. This may be leaning too far on the warm side but the
bottomline is that snow accums will be difficult during the day Fri
regardless and only expecting an inch or two in our northern zones.
It should be emphasized that the worst conditions will be late
Fri night into Sat. As the surface low exits very strong winds are
anticipated (advisory criteria of 45 mph likely for much of the
area, particularly SE) with temps dropping into the low 20s. While
the bulk of the precip will be over by then, still expect another
1- 3" of new snow during this time that will blow around
significantly. This coupled with freezing of residual water/slush
on the roads could lead to very dangerous travel conditions,
especially in NW IN/SW MI where the most snow is expected. Given
some lingering uncertainty and 48 hours until worst conditions,
decided to hold with watch. Expect bulk of the area will need an
advisory to cover light snow and strong winds late Fri night into
Sat though.
We then settle in for an extended period of cold conditions with
minor lake effect. Wind chill values will likely hover between -15
and -25F Sat night through Wed and a long duration wind chill
advisory will likely be needed. Highs remain in the single digits
during this time with lows in the single digits below zero. This
will be near record cold highs for some days. Very cold/dry airmass
and a westerly fetch will limit lake effect snow for our area.
Berrien and Cass (MI) may grind out an inch or so of new snow each
day with some travel impacts due to continued wind. Expect very
limited snow south of the state line though.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1252 PM EST Thu Jan 11 2024
An upper level short wave continues to dampen across the eastern
Great Lakes early this afternoon. A warm-front like feature
associated with this decaying disturbance will continue to lift
northward across northern Indiana into the late afternoon. These
warmer profiles and diurnal mixing should trend cigs to above 2k
feet over next few hours, with eventual scattering of low cloud
likely this evening.
Active pattern still looks in store late tonight and especially on
Friday as axis of strong moisture transport rapidly builds
northward from the Gulf of Mexico. This will lead to another
elevated warm-frontal passage toward end of this period.
Strengthening southeast flow in this pattern will lead to
potential LLWS criteria being met in the 12z-18Z timeframe, with
the greater duration in this window expected at KSBN due to
directional shear likely being maintained into Friday. Precip
shield is expected to overspread terminals after 12Z with thermal
profiles marginal in terms of rain vs snow. Will hedge toward
mainly snow initially at KSBN where colder profiles should reside
and rain/snow mix at KFWA. Will trend to IFR vsbys with the snow
at KSBN, although cannot rule out periods of LIFR vsbys with
heavier bursts of snow in the morning. By afternoon, precip types
of rain vs snow become even more in play, with a greater
likelihood of rain/snow mix or just rain.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Winter Storm Watch from Friday morning through Saturday
afternoon for INZ005>007-103-104-203-204.
MI...Winter Storm Watch from Friday morning through Saturday
afternoon for MIZ078>081-177-277.
OH...NONE.
LM...Storm Watch from late Friday night through Saturday afternoon
for LMZ043-046.
&&
SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...Marsili
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Jan 11, 6:02 AM EST, 8 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 602 AM EST Thu Jan 11 2024 INZ005>007-103-104-203-204-MIZ078>081-177-277-121115- Elkhart-Lagrange-Steuben-Northern La Porte-Eastern St. Joseph IN- Southern La Porte-Western St. Joseph IN-Cass MI-St. Joseph MI-Branch- Hillsdale-Northern Berrien-Southern Berrien- 602 AM EST Thu Jan 11 2024 /502 AM CST Thu Jan 11 2024/ ...WINTER STORM WATCH IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ008-009-012>015-017-018-020-022>027-032>034-116-216-OHZ001-002- 004-005-015-016-024-025-121115- Noble-De Kalb-Starke-Pulaski-Marshall-Fulton IN-Whitley-Allen IN- White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford- Jay-Northern Kosciusko-Southern Kosciusko-Williams-Fulton OH- Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 602 AM EST Thu Jan 11 2024 /502 AM CST Thu Jan 11 2024/ This Hazardous Weather Outlook is for northern Indiana and northwest Ohio. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A powerful winter storm will affect the Great Lakes and Ohio valley Friday through Sunday with strong winds, heavy snow, and rain. Turning sharply colder temperatures by Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-121115- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 602 AM EST Thu Jan 11 2024 ...STORM WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Storm Watch.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 2:28 PM EST | Winter Weather Advisory | IWX | Defiance, Fulton, Paulding, Williams | 53 hr |
| Jan 11, 2:28 PM EST | Winter Storm Warning | IWX | LaPorte, Saint Joseph | 53 hr |
| Jan 11, 3:13 PM EST | Gale Warning | IWX | 68 hr |
Nearby
Wind Advisories in Indiana, 2024Wind Advisories in Ohio, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.